Alert archive / New Mexico / Flash Flood Warnings in 2022

Flash Flood Warning 52, NWS Albuquerque, NM

July 6, 2022Mora County, San Miguel County, Taos County, New Mexico

NWS Albuquerque, NM issued this flash flood warning at Jul 6, 2022, 4:46 PM MDT for Mora County, San Miguel County, Taos County, New Mexico. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2022, 4:46 PM MDT (22:46 UTC)
Expired
Jul 6, 2022, 7:45 PM MDT
In force
3 hr
Issued by
NWS Albuquerque, NM
Area
Storm-based polygon
Damage threat
Considerable
Flood severity
None

Counties Mora County, NM, San Miguel County, NM, Taos County, NM

The radar

The Albuquerque radar (KABX), 160 km from the middle of the area, began a volume at 22:45 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albuquerq/Krtlnd, NM (KABQ), launched 12:00Z, 10.8 hours before the alert went out and 151 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 85 joules per kilogram.LCLLFCEL10008507005003002001001 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albuquerq/Krtlnd, NM at 12:00Z on 2022-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -42 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
85 J/kg
Mixed-layer CIN
-264 J/kg
Mixed-layer LCL
3561 m above ground
0-6 km bulk shear
21 kt
0-1 km storm-relative helicity
-42 m²/s²
0-3 km storm-relative helicity
-39 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

158 
WGUS55 KABQ 062246
FFWABQ
NMC033-047-055-070145-
/O.NEW.KABQ.FF.W.0052.220706T2246Z-220707T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Albuquerque NM
446 PM MDT Wed Jul 6 2022

The National Weather Service in Albuquerque has issued a

* Flash Flood Warning for...
  The Hermits Peak and Calf Canyon Burn Scar in...
  South Central Taos County in north central New Mexico...
  Western Mora County in northeastern New Mexico...
  Northwestern San Miguel County in northeastern New Mexico...

* Until 745 PM MDT.

* At 446 PM MDT, Doppler radar indicated thunderstorms producing 
  heavy rain over the Hermits Peak and Calf Canyon Burn Scar. 
  Between 0.1 and 0.25 inches of rain have fallen. Additional 
  rainfall amounts of 0.25 to 0.5 inches are possible in the warned 
  area. Flash flooding is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact Manuelitas Creek, 
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La 
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del 
Carro. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

  HAZARD...Life threatening flash flooding. Thunderstorms
           producing flash flooding in and around the Hermits
           Peak and Calf Canyon Burn Scar.

  SOURCE...Radar.

  IMPACT...Life threatening flash flooding of areas in and around
           the Hermits Peak and Calf Canyon Burn Scar.

* Some locations that will experience flash flooding include...
  Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La 
  Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte 
  Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas, 
  El Turquillo, San Ignacio in Guadalupe County and Guadalupita.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 18.
	State Road 266 between Mile Markers 0 and 6.
	State Road 276 between Mile Markers 0 and 5.
	State Road 518 between Mile Markers 9 and 47.
	State Road 434 between Mile Markers 0 and 14.
	State Road 283 near Mile Marker 13.
	State Road 105 between Mile Markers 0 and 9.
	State Road 121 between Mile Markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak and Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
      3618 10536 3617 10537 3619 10528 3614 10522
      3606 10521 3589 10514 3578 10510 3573 10517
      3573 10529 3574 10535 3574 10542 3579 10545
      3582 10555 3598 10549

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

15
2 follow-up statements
500 
WGUS75 KABQ 070011
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
611 PM MDT Wed Jul 6 2022

NMC033-047-055-070145-
/O.CON.KABQ.FF.W.0052.000000T0000Z-220707T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
611 PM MDT Wed Jul 6 2022

...FLASH FLOOD WARNING FOR THE HERMITS PEAK AND CALF CANYON BURN 
SCAR REMAINS IN EFFECT UNTIL 745 PM MDT THIS EVENING FOR SOUTH 
CENTRAL TAOS, WESTERN MORA AND NORTHWESTERN SAN MIGUEL COUNTIES...

At 611 PM MDT, Doppler radar indicated thunderstorms producing heavy 
rain over the Hermits Peak and Calf Canyon Burn Scar. Between 0.1 
and 0.25 inches of rain have fallen. Additional rainfall amounts of 
0.1 to 0.25 inches are possible in the warned area. Flash flooding 
is ongoing or expected to begin shortly.

Excessive rainfall over the burn scar will impact Manuelitas Creek, 
Sapello River, Rio San Jose, Santiago Creek, Rito Cebolla, Rio La 
Casa, Vigil Creek, Coyote Creek, Mora River, and La Canada del 
Carro. The debris flow can consist of rock, mud, vegetation and 
other loose materials.

HAZARD...Life threatening flash flooding. Thunderstorms producing
         flash flooding in and around the Hermits Peak and Calf
         Canyon Burn Scar.

SOURCE...Radar.

IMPACT...Life threatening flash flooding of areas in and around
         the Hermits Peak and Calf Canyon Burn Scar.

Some locations that will experience flash flooding include...
  Mora, Ledoux, Morphy Lake State Park, Cleveland, Tierra Monte, La 
  Cueva, Holman, Gascon, Sapello, Chacon, South Carmen, Monte 
  Aplanado, Luceros, Rainsville, Rociada, Manuelitas, Golondrinas, 
  El Turquillo, San Ignacio in Guadalupe County and Guadalupita.

This includes the following highways...
	State Road 94 between Mile Markers 1 and 18.
	State Road 266 between Mile Markers 0 and 6.
	State Road 276 between Mile Markers 0 and 5.
	State Road 518 between Mile Markers 9 and 47.
	State Road 434 between Mile Markers 0 and 15.
	State Road 283 near Mile Marker 13.
	State Road 105 between Mile Markers 0 and 9.
	State Road 121 between Mile Markers 0 and 8.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Runoff from rainfall will cause elevated water levels within 
vulnerable drainages in and downstream of the Hermits Peak and Calf 
Canyon fire burn area.

Do not camp along streams and rivers. Remain alert when hiking in 
steep, narrow canyons. Know where you are relative to low spots and 
drainages.



&&

LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
      3618 10536 3617 10537 3619 10528 3614 10522
      3606 10521 3589 10514 3578 10510 3573 10517
      3573 10529 3574 10535 3574 10542 3579 10545
      3582 10555 3598 10549

FLASH FLOOD...RADAR INDICATED
FLASH FLOOD DAMAGE THREAT...CONSIDERABLE

$$

15
184 
WGUS75 KABQ 070146
FFSABQ

Flash Flood Statement
National Weather Service Albuquerque NM
746 PM MDT Wed Jul 6 2022

NMC033-047-055-070156-
/O.EXP.KABQ.FF.W.0052.000000T0000Z-220707T0145Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Mora NM-San Miguel NM-Taos NM-
746 PM MDT Wed Jul 6 2022

...FLASH FLOOD WARNING FOR THE HERMITS PEAK AND CALF CANYON BURN 
SCAR HAS EXPIRED FOR SOUTH CENTRAL TAOS, WESTERN MORA AND 
NORTHWESTERN SAN MIGUEL COUNTIES...

The heavy rain has ended. Flooding is no longer expected to pose a 
threat. Please continue to heed remaining road closures.

LAT...LON 3602 10555 3612 10556 3611 10546 3617 10543
      3618 10536 3617 10537 3619 10528 3614 10522
      3606 10521 3589 10514 3578 10510 3573 10517
      3573 10529 3574 10535 3574 10542 3579 10545
      3582 10555 3598 10549

$$

15

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before this flash flood warning went out at Jul 6, 3:42 PM MDT, 1 hour 4 minutes earlier.

Area forecast discussion, Jul 6, 3:42 PM MDT, 1 hour 4 minutes before
Area Forecast Discussion
National Weather Service Albuquerque NM
342 PM MDT Wed Jul 6 2022

.SYNOPSIS...
High pressure aloft has been east of New Mexico, but it will slowly
begin to build closer to the the state over the next few days. This
will introduce drier air into most of the northwestern half of the
state through the end of the week, leading to fewer showers and
thunderstorms there. In contrast, a moist cold front will enter
northeastern New Mexico, leading to an increase in shower and
thunderstorm activity, particularly on Thursday and Friday.
By this weekend, shower and thunderstorm activity will continue to
redevelop each afternoon over the mountainous areas of New Mexico
with isolated to scattered storms occasionally filling into adjacent
valleys and nearby locations. Temperatures will tend to stay within a
few degrees of seasonal averages for early July.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH THURSDAY NIGHT)...
Generally speaking, a meager crop of showers and thunderstorms have
been the rule today, though a spotty locations have picked up a half
inch to an inch of rain or more. As dry air aloft has pushed into
western NM from the southwest, instability is increasing aloft, so
while there will be few storms, they will continue to have the
potential for heavy rain. Some mixing later this afternoon and
evening will allow dewpoints to drop several degrees. Most storms
will diminish with the loss of daytime heating around sunset.

A backdoor cold front will push into northeast NM overnight and low
level moisture will increase behind it. This may set the stage for
an increase in thunderstorm activity across northeast NM Thursday
afternoon. Storms may initiate along the east slopes of the Sangre
de Cristo Mtns in the vicinity of the Hermits Peak/Calf Canyon burn
scar before shifting eastward onto to the plains and becoming a
cluster of storms. Should any upslope flow take shape onto the east
slopes of the Sangre de Cristo Mtns as the backdoor front, chances
will increase for heavy rain and flash flooding on the HPCC (and
Cooks Peak) burn scars. Additionally, strong mid level lapse
rates/modest CAPE values suggest a strong or severe storm is
possible across northeast NM as well. Hail would be the main
concern, followed by gusty outflows. Sufficient moisture will also
remain across south central NM, keeping chances relatively higher
for thunderstorms across the south central mtns.  Meanwhile across
western NM, dry air will continue to invade and daytime mixing will
allow dewpoints to drop into the 20s! This will preclude storms from
developing across western NM. The drier air across western NM will
also allow low temperatures to fall below normal Thursday night.

LONG TERM...(FRIDAY THROUGH WEDNESDAY)...
Friday's convection will favor areas along and east of the central
mountain chain with the remnant whereabouts of the backdoor cold
front dictating the location, nature and convective mode. Model
consensus, is generally pointing to a northward retreat of the
convectively aided front, meaning that a south southeasterly wind
component would be expected in the late afternoon. This would
introduce some upslope on southeast faces of the central mountain
chain and especially the Sangre de Cristos where convective
initiation would be expected. The upper high would be strengthening
and centering over northern NM by this time with central heights of
596-597 decameters that might induce subsidence and further suppress
convection, particularly over northwestern zones where drier air will
be entrenched.

The upper high is modeled to strengthen more to 599-600 decameters
over CO by Saturday. This along with a loss of prolonged easterly
upslope and the continued dry air over the northwestern half of the
state will continue to act as inhibitors for convection, but
isolated to scattered cells are still expected to generate over most
of the high terrain zones.

The upper high will then weaken some on Sunday, becoming more ill-
defined while some of the moisture filters its way back
northwestward. This leave more homogeneous dewpoint and PWAT readings
over the forecast area with convective initiation also occurring on
higher terrain areas a bit farther northwest. Still, the coverage
will likely be limited to scattered on Sunday. The upper high then
takes a tour of the Four Corners early next week with heights
generally staying between 593 to 596 decameters. In addition, another
backdoor cold front will enter northeastern NM Monday night into
early Tuesday, yielding an increase in dewpoints/PWATs, upslope and
consequently convection.

34/52

&&

.FIRE WEATHER...
No critical fire weather concerns are expected for the next 7 days.
Storm coverage will increase across northeast NM on Thursday thanks
to a boundary pushing in from the north. Meanwhile, drier air will
continue to invade western NM limiting thunderstorm potential across
the west. Storms will generally move toward the east and northeast
on Thursday around 5 to 10 mph. Storm coverage will increase further
on Friday across eastern NM, while still remaining relatively dry
across the west. Storm motions on Friday will be slow and erratic
early, before drifting toward the east or southeast late in the
afternoon. The upper high will drift around the NM/CO border this
weekend before repositioning near the Four Corners early next week.
The proximity of the high will keep storm motions weak, but daily
rounds of thunderstorm activity are expected. Once the high shifts
to the Four Corners Monday, there will be opportunities for backdoor
cold fronts to amplify storm coverage across eastern NM throughout
the week.

34

&&

.AVIATION...
18Z TAF CYCLE
Isolated showers and thunderstorms have already started to develop
across the western 2/3rds of NM. Storms will generally move toward
the NE around 5-15kt today. Mid level dry air shifting into western
NM today should limit storm coverage, as well as reductions in
cigs/vsbys with what storms do develop, though some brief reductions
are not out of the question. Wind gusts near 30kt will be possible
with thunderstorms. Storms should diminish shortly after sunset with
VFR conditions prevailing overnight. A backdoor cold front/outflow
boundary will slide into NE NM overnight, which may set the stage for
additional storms Thursday afternoon.

34

&&

.PRELIMINARY POINT TEMPS/POPS...
Farmington......................  59  92  55  96 /  10   0   0   0
Dulce...........................  50  86  50  88 /  10  10   0  10
Cuba............................  55  86  54  90 /  10   5   0  20
Gallup..........................  51  88  44  93 /   5   0   0  10
El Morro........................  53  82  48  86 /  10   0   0  20
Grants..........................  49  87  49  89 /  10   0   0  20
Quemado.........................  53  84  55  88 /  10   5   0  30
Magdalena.......................  59  86  61  88 /  10  10   5  30
Datil...........................  54  83  55  86 /  10  10   5  30
Reserve.........................  54  91  57  94 /   5  10   5  30
Glenwood........................  60  93  60  95 /   5  10   5  40
Chama...........................  48  80  47  82 /  20  20   5  20
Los Alamos......................  60  82  61  85 /  10  10   5  30
Pecos...........................  58  86  58  85 /   5  20  10  50
Cerro/Questa....................  48  82  50  83 /  20  30  20  40
Red River.......................  45  76  44  76 /  20  40  20  50
Angel Fire......................  42  76  40  78 /  10  40  20  50
Taos............................  52  85  52  87 /  10  20  10  40
Mora............................  54  81  54  80 /  10  30  10  50
Espanola........................  60  90  61  93 /  10  10   5  20
Santa Fe........................  59  86  60  87 /  10  20  10  40
Santa Fe Airport................  57  89  58  91 /  10  10   5  30
Albuquerque Foothills...........  67  91  66  92 /  10   5   0  30
Albuquerque Heights.............  66  93  68  94 /   5   0   0  20
Albuquerque Valley..............  64  94  65  96 /   5   0   0  20
Albuquerque West Mesa...........  65  93  66  94 /   5   5   0  20
Belen...........................  63  94  65  96 /   5   5   0  20
Bernalillo......................  64  95  64  96 /   5   5   0  20
Bosque Farms....................  59  93  60  95 /   5   0   0  20
Corrales........................  65  95  65  96 /   5   5   0  20
Los Lunas.......................  61  93  62  95 /   5   0   0  20
Placitas........................  63  91  64  93 /   5   5   0  20
Rio Rancho......................  66  92  66  94 /   5   5   0  20
Socorro.........................  67  95  67  97 /  10   5   0  30
Sandia Park/Cedar Crest.........  60  84  59  87 /  10  10   5  30
Tijeras.........................  61  88  62  90 /  10  10   5  30
Edgewood........................  59  86  60  88 /   5  10   5  30
Moriarty/Estancia...............  54  88  54  90 /   5  10   5  30
Clines Corners..................  59  86  58  86 /   5  20  10  40
Mountainair.....................  60  87  60  88 /   5  10   5  40
Gran Quivira....................  61  88  61  88 /  10  20   5  40
Carrizozo.......................  65  90  65  90 /  10  30   5  50
Ruidoso.........................  59  82  59  82 /  20  40  10  60
Capulin.........................  56  85  57  83 /  20  50  30  60
Raton...........................  56  88  56  88 /  20  50  20  50
Springer........................  59  89  58  89 /  10  40  20  50
Las Vegas.......................  57  87  55  85 /   5  30  10  50
Clayton.........................  63  90  63  89 /  10  40  30  40
Roy.............................  62  89  62  87 /  10  40  20  50
Conchas.........................  69  96  68  95 /   5  20  20  40
Santa Rosa......................  68  94  66  93 /   5  20  10  40
Tucumcari.......................  69  99  68  97 /   5  20  20  30
Clovis..........................  68  95  67  93 /  10  20  20  40
Portales........................  69  97  69  96 /  10  20  20  40
Fort Sumner.....................  70  98  70  96 /   5  20  10  30
Roswell.........................  70  99  71 100 /  10  20  10  30
Picacho.........................  65  92  66  91 /  10  30  10  50
Elk.............................  62  88  62  86 /  10  40  10  60

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&

The office that day

Everything else NWS Albuquerque, NM issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 5, 6:13 PM MDTSpecial Weather StatementABQDe Baca32 min
Jul 5, 7:01 PM MDTAreal Flood AdvisoryABQChaves, De Baca119 min
Jul 5, 7:38 PM MDTAreal Flood AdvisoryABQChaves, De Baca, Roosevelt112 min
Jul 6, 12:53 PM MDTAreal Flood AdvisoryABQMcKinley112 min
Jul 6, 1:13 PM MDTFlash Flood WarningABQLincoln92 min
Jul 6, 1:48 PM MDTAreal Flood AdvisoryABQLincoln3 hr
Jul 6, 1:54 PM MDTAreal Flood AdvisoryABQSan Juan2 hr
Jul 6, 1:57 PM MDTAreal Flood AdvisoryABQLos Alamos, Rio Arriba, Sandoval51 min
Jul 6, 2:14 PM MDTAreal Flood AdvisoryABQCurry, Quay2 hr
Jul 6, 2:34 PM MDTAreal Flood AdvisoryABQHarding, Quay, Union116 min
Jul 6, 2:38 PM MDTFlash Flood Warning Considerable damage threatABQColfax, Mora3 hr
Jul 6, 2:48 PM MDTFlash Flood WarningABQRio Arriba, Sandoval117 min
Jul 6, 3:13 PM MDTAreal Flood AdvisoryABQCibola, McKinley, Sandoval2 hr
Jul 6, 4:13 PM MDTAreal Flood AdvisoryABQSocorro2 hr
Jul 6, 4:34 PM MDTAreal Flood AdvisoryABQSocorro116 min

Nearby

Flash Flood Warnings in New Mexico, 2022Every flash flood warning in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.